Takayuki Yokota, Miku Akashi, Ami Mizuo, Noriko Fuke, Takayuki Wakabayashi, Takeo Kondo, Ikuko Katou, Yukihiko Konishi, Sonoko Kondo, Sae Nishisyo, Takashi Iwase, Hitoshi Okada, Takashi Kusaka
A 5-year-old Japanese boy with no prior history of food allergy underwent unrelated cord blood stem cell transplantation (CBSCT) for testicular and bone marrow relapses of B-cell precursor acute lymphoblastic leukemia. The conditioning regimen comprised etoposide, cyclophosphamide, and total body irradiation (12 Gy). Graft-versus-host disease (GVHD) prophylaxis consisted of tacrolimus and short-term methotrexate. Acute GVHD was seen in only the skin (grade I), and there were no signs of veno-occlusive disease. Neutrophil engraftment was achieved by day 27 and the leukemia remained in full remission. He left the hospital on day 106, but was rehospitalized 2 days later due to dehydration following acute-onset diarrhea, vomiting, and abdominal pain. The symptoms resolved quickly following transfusion with nil per os, but after ingesting food containing egg, the vomiting and abdominal pain returned. Examination of food intake on the day of the second hospitalization revealed that diarrhea, vomiting, and abdominal pain developed after ingesting food containing egg. Because egg white-specific IgE was positive, this was regarded as a transplant-acquired food allergy (TAFA) to egg. Gastrointestinal symptoms disappeared after completely removing egg from his diet. It has been reported that one underlying mechanism of TAFA is the selective suppression of Th1 lymphocytes and promotion of Th2 lymphocytes by tacrolimus, which then results in immune reorganization of umbilical cord blood hematopoietic stem cells and subsequently promote allergic immune response. When gastrointestinal symptoms occur after CBSCT using tacrolimus, we should always keep in mind TAFA to avoid unnecessary treatment such as steroids for gut GVHD or antibiotics for infection.